Hail, Dickson
- When
- April 5, 11:58 AM CST
- Where
- Dickson County, White Bluff
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.120, -87.220
Marble to penny size hail was reported.
An upper level low pressure system moving directly across Middle Tennessee spawned numerous showers and thunderstorms during the afternoon hours on April 5. Several reports of large hail and one report of flooding were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
An upper level low pressure system moving directly across Middle Tennessee spawned numerous showers and thunderstorms during the afternoon hours on April 5. Several reports of large hail and one report of flooding were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 5, 11:51 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1251 PM CDT THU APR 5 2012 .UPDATE... 18Z TAF DISCUSSION. && .AVIATION... COLD FRONT HAS MOVED JUST SOUTH OF CKV ATTM...WITH SCATTERED THUNDERSTORMS NOW DEVELOPING IN ADVANCE OF UPPER LOW MOVING EASTWARD TOWARDS THE MID STATE. WILL CONTINUE VCTS AND TEMPO GROUPS FOR TSRA AT ALL AIRPORTS THIS AFTERNOON/EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AT THE AIRPORTS. GENERALLY VFR CONDITIONS ANTICIPATED...BUT LOW CIGS/VIS NOTED AT CKV WILL CONTINUE FOR A FEW MORE HOURS. PRECIP TO DIMINISH BY 03Z WILL SKIES CLEARING OVERNIGHT WITH NORTHEAST WINDS. && .PREV DISCUSSION... /ISSUED 1028 AM CDT THU APR 5 2012/ UPDATE... LATEST SURFACE OBSERVATIONS SHOW COLD FRONT ALONG THE KY/TN BORDER...WHILE VISIBLE SATELLITE IMAGERY SHOWS WIDESPREAD MID TO HIGH LEVEL CLOUD COVER ACROSS THE MID STATE THIS MORNING. RADAR ALSO INDICATES A FEW SHOWERS NOW OVER SOUTHERN ZONES. DESPITE THE CLOUD COVER...TEMPERATURES ALREADY NEARING FORECAST HIGH TEMPERATURES FOR TODAY AND WITH FRONT STILL JUST NORTH OF THE CWA HAVE RAISED HIGHS UP SEVERAL DEGREES ACROSS THE BOARD. WATER VAPOR IMAGERY SHOWS UPPER LEVEL LOW NEARING MEMPHIS WITH SCATTERED SHOWERS AND THUNDERSTORMS NOW DEVELOPING JUST AHEAD OF THE SYSTEM. AS COLD POOL ALOFT ASSOCIATED WITH UPPER LOW CONTINUES SPREADING INTO MIDDLE TENNESSEE AND COLD FRONT SAGS SLOWLY SOUTHWARD...ADDITIONAL AND FAIRLY WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED BY AFTERNOON WITH ACTIVITY CONTINUING INTO THE EVENING HOURS BEFORE DIMINISHING. COLD TEMPERATURES ALOFT WITH 500MB TEMPS NEARING -20C...MODERATE CAPE...AND LOW WET BULB ZERO HEIGHTS CONTINUE TO SUGGEST A FEW STORMS MAY REACH SEVERE LEVELS...WITH HAIL THE BIGGEST THREAT AND A LESSER THREAT FOR DAMAGING WINDS. PREV DISCUSSION... /ISSUED 517 AM CDT THU APR 5 2012/ AVIATION 12Z DISCUSSION... COLD FRONT WILL SETTLE SOUTHWARD ACROSS THE AREA THIS AFTERNOON. WITH MOISTURE AND INSTABILITY ON THE INCREASE...SHOWERS AND TSTMS ARE EXPECTED TO DEVELOP MAINLY AFT 18Z. THEN...THE AXIS OF THE ASSOCIATED UPPER LEVEL LOW WILL MOVE ACROSS THE AREA THIS EVENING...KEEPING THE CLOUDS AROUND THROUGH 06Z. SKIES TO CLEAR THEREAFTER. PREV DISCUSSION... /ISSUED 319 AM CDT THU APR 5 2012/ DISCUSSION... WEAK FRONTAL BOUNDARY REMAINS STALLED JUST NORTH OF THE BORDER THIS MORNING...WITH WEAK UPPER RIDGE JUST EAST AND SHORTWAVE IN THE MS RIVER VALLEY. DEEPEST MOISTURE THIS MORNING NOW WORKING NORTH AND EAST OF THE CWA...PRETTY MUCH NORTH OF THE SFC/LL BOUNDARY. A FEW LATE NIGHT STORMS DID POP UP ACROSS OUR NORTHEAST BUT HAVE SINCE MOVED OUT. SHWRS/STORMS LAST TWO DAYS REALLY QUITE SCARCE BUT TODAY AND THIS EVE SHOULD BE BIT DIFFERENT. CLOSED UPPER LOWS CURRENTLY NEARING NORTHWEST AR EXPECTED TO TRACK EAST-SOUTHEAST...CLIPPING THE CWA TOWARD EVENING BEFORE HEADING INTO CENTRAL GA TOWARD 06Z. ADDITIONALLY...COLD FRONT AHEAD OF LOW WILL MOVE ACROSS THE CWA LATER THIS MORNING/AFTERNOON. DEEPER MOISTURE AND CAPE/INSTABILITY SHOULD BE READILY AVAILABLE BUT LOW-LEVEL SHEAR WEAK. FEW STORMS COULD GO SEVERE TODAY PRODUCING MAINLY LARGE HAIL HOWEVER WITH COLD POOL ALOFT. BEHIND EXITING UPPER LOWS LATE TONIGHT...DRYING WILL COMMENCE AS WELL AS A PRETTY UNEVENTFUL EXTENDED PERIOD. UPPER RIDGE BUILDS IN LATE FRI...THEN PASSES QUICKLY SAT NIGHT. WEAK FRONT WILL SWING BY ON SUN...WITH MAYBE A ROUGE STORM OR TWO BUT LITTLE MORE. CWA THEN MOVES INTO A COOLER PATTERN EARLY/MID WEEK AS UPPER LOWS/TROUGHS REMAIN IN THE EAST. NORTHWEST FLOW ALOFT REGIME COULD BRING ISOLATED SHOWERS DOWN ACROSS PARTS OF THE AREA MON NIGHT/TUE BUT OVERALL VERY LITTLE IMPACT EXPECTED. GFS LEANING TOWARD SOMETHING MORE SIGNIFICANT LATE IN THE WEEK BUT OTHER MEDIUM RANGERS NOT FOLLOWING SUIT. WILL LEAVE PCPN OUT AT THIS TIME. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 55
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 408 AM CDT THU APR 5 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-061030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 408 AM CDT THU APR 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY AND EARLY TONIGHT. A COLD FRONT AND AN UPPER LOW CROSSING THE REGION WILL SET OFF NUMEROUS THUNDERSTORMS. ISOLATED STORMS MAY PRODUCE LARGE HAIL...AND POSSIBLY DAMAGING WIND... ESPECIALLY IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1248 PM CDT THU APR 5 2012 TNZ005-006-051830- MONTGOMERY-STEWART- 1248 PM CDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART COUNTIES... AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF DOVER...MOVING NORTHEAST AT 5 MPH. PEOPLE IN EASTERN STEWART AND WESTERN MONTGOMERY COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LAT...LON 3654 8741 3636 8759 3644 8785 3661 8781 BW
The Nashville radar (KOHX), 61 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
8 hail, 1 flood. Local standard time, as filed.
Marble to penny size hail was reported.
Public report via Facebook.
Trained spotter reported quarter size hail near the town square in Centerville.
Quarter size hail was reported along Interstate 65 at Exit 73 in Brentwood.
Quarter size hail was reported at the McEwen Post Office.
Street flooding was reported on East Thompson Lane at Murfreesboro Road with the roadway becoming impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367979, 367980, 367981, 367982, 367983, 367984, 367985, 367986, 367987.